Thursday, July 24th, 2014

Is acetaminophen dangerous?

October 12, 2012 by  
Filed under Acetaminophen

Acetaminophen pills

Acetaminophen pills

The well-known pain reliever and anti-inflammatory drug acetaminophen is great for minor aches and pains but as with all drugs it has its dangers. You may be wondering with a common drug, such as acetaminophen, is it dangerous?

There are some dangers with acetaminophen. The dangers of acetaminophen are usually in accordance with other factors such as drinking alcohol, taking it on an empty stomach or taking too much of it, or too often.

Is acetaminophen dangerous?

Yes. Here is what you need to know about the dangers of acetaminophen.

  • The widely used pain and fever reliever acetaminophen is a leading cause of acute liver failure, even at doses that are within the recommended range.
  • Acetaminophen accounts for tens of thousands of calls to poison control centers and hospital admissions each year, as well as hundreds of deaths.
  • Both alcohol consumption and fasting (due to illness, anorexia, or malnutrition) greatly increase the risk of liver injury due to acetaminophen. Fasting decreases levels of glutathione, an antioxidant that helps the liver detoxify acetaminophen.
  • Nearly half of people who overdose on acetaminophen do so unintentionally, due to unrelieved pain or combining medications (over-the-counter or prescription) that contain acetaminophen.
  • Despite calls for increased safety measures and education campaigns, the FDA has failed to take decisive action to protect the public from the health risks posed by acetaminophen.
  • You can protect yourself by avoiding alcohol and fasting while using the drug, and by using one acetaminophen product at a time. Consider targeted nutritional therapies to help protect your body against the dangers of acetaminophen toxicity.

The most dangerous aspect of acetaminophen is probably its capability for unintentional overdose. This happens when a person takes multiple medications that all have acetaminophen in them. Exceeding the recommended dose of acetaminophen is extremely dangerous. Individuals intentionally take 5,000-8,000 mg/day of acetaminophen because their pain is not relieved by the recommended doses. These people are not trying to harm themselves, but merely seeking relief from pain and are not aware that doses even slightly above the maximum therapeutic dose of 4,000 mg/day can be toxic. Another type of accidental overdose occurs when people take multiple remedies, for example, for the flu, cough and cold, headache, and fever, without realizing that each contains acetaminophen. Accidental overdoses can also occur in those who take prescription medications containing acetaminophen, such as Vicodin or Percocet, since they may not be aware of the medications’ acetaminophen content. Unknowingly, they can overmedicate with acetaminophen.

Acetaminophen is dangerous not so much because of the potency or the way it’s made but because of the lack of warning and knowledge about it. Most people don’t know what contains acetaminophen and the dangers associated with this over counter drug. Also the dangers of acetaminophen happen rarely but are a bit too often for an over the counter medication that almost all people use for things such as headaches.

So is acetaminophen dangerous?

Acetaminophen is dangerous if you aren’t knowledgeable about the medications you’re taking. Acetaminophen bottles won’t always let you know the dangers so figure it out before you take this common pain reliever because if you are wondering is acetaminophen dangerous, it most definitely can be.

 

 

Leave a Reply

*